Alert archive / Maryland / Flash Flood Warnings in 2002
Flash Flood Warning 1, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Apr 18, 2002, 5:23 PM EDT for Anne Arundel County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2002, 5:23 PM EDT (21:23 UTC)
- Expired
- Apr 18, 2002, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
County Anne Arundel County, MD
The radar
The Sterling radar (KLWX), 79 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -91 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 182123 FFWLWX MDC003-190015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 521 PM EDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR... ANNE ARUNDEL COUNTY IN CENTRAL MARYLAND * UNTIL 815 PM EDT. * AT 518 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL. SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING ACROSS ARUNDEL COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 2:38 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Apr 18, 2:38 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 238 PM EDT THU APR 18 2002 S/W HAS TRIGGERED SCT SHRAS/TSRAS OVR FA THIS AFTN. EXPECT ACTIVITY TO DIE OUT AFT SUNSET SO WL HV CHC OF EVE PCPN. MIN TEMPS LAST NIGHT WERE MAINLY IN THE 60S ACRS THE FA. TEMPS WL BE SIMILAR TNGT TO WHAT THEY WERE LAST NIGHT. WL USE MAV GUIDANCE TEMPS WHICH WERE HIER THAN FWC TEMPS. MDLS BRING ANOTHER S/W E ACRS FA ON FRI. S/W WAS REFLECTED AT THE SFC BY A PREFRONTAL TROF. MDL X-SECTS INDICATED ONLY WK UVV/S FRI AFTN. MOISTURE ALSO DECREASED SOMEWHAT E OF THE MTNS IN DOWNSLOPE FLOW REGIME. HOWEVER...UNSTABLE AMS WL RMN OVR RGN AND THERE SHUD BE ENUF LIFT FOR SCT CONVECTION. WL HV 30 POP FOR THE AFTN AND CONT CHC INTO FRI EVE. H85 TEMPS WERE PROGGED AT +15 FRI. MIXG THIS DOWN TO THE SFC DRY ADIABATICALLY YIELDS M80S FOR MAX TEMPS. DOWNSLOPE FLOW WL PUSH TEMPS INTO 85 TO 90 DEG RANGE. CDFNT WL DROP S INTO FA ON SAT. WK WV PROGGED TO MOV ALONG FRONT AS ANOTHER S/W CROSSES THE AREA. IT WL BE CLDIER OVR THE AREA THAN ON PREV DAYS. THE CLDS AND H85 AT +13 DEG C WL KEEP TEMPS MAINLY IN THE 70S. ZONAL FLOW WL PREVAIL OVR RGN SAT NGT AND SUN. CDFNT WL BCM STNRY JST S OF AREA. WL HV CHC POPS BOTH PDS DUE TO WVS OF LOW PRES MOVG ALG BDRY AND HI MEAN RH OVR RGN. UPR TROF WL CROSS RGN ON MON. TROF WL SWEEP STNRY FRONT AND ASSOCIATED PCPN OFFSHORE ERLY IN THE DAY. MRF STILL PROGGED VRY COOL AIR OVERTAKING FA BHND THE SYS. SFC HIGH BLDS INTO FA MON AND ERLY TUE DROPPING 1000-500 MB THICKNESSES TO LESS THAN 540 DM WITH H85 TEMPS AT -4 DEG C BY 00Z TUE. WL LOWER TEMPS A FEW DEGS FOR MON. UPR RDGG WL RETURN OVR RGN FOR TUE AND ERLY WED W/DRY WX. NXT S/W APPCHS FM NW LATE WED. CDFNT PRECEDING THE S/W WL BRING CHC PCPN TO RGN LATE WED. WL RAISE TEMPS A LITTLE FOR WED AHD OF CDFNT. MRF MOVS FRONT OFFSHORE ERLY THU. FOR NOW...WL HV CHC POPS THU W/NO TIMING. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. ARTHUR
In the hours before
Special weather statement, Apr 18, 1:30 PM EDT, 3 hours 53 minutes before
VAZ026-027-029-036>039-WVZ048-054-055-181830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 130 PM EDT THU APR 18 2002 ...HEAVY RAIN OVER PARTS OF THE BLUE RIDGE... VERY SLOW MOVING THUNDERSTORMS OVER WEST CENTRAL VIRGINIA WILL BE PRODUCING ONE TO THREE INCHES OF RAIN IN LOCALIZED AREAS...MAINLY ALONG THE BLUE RIDGE AND APPALACHIAN TRAIL. THE REGION AROUND CHARLOTTESVILLE... STAUNTON... AND HARRISONBURG IS WHERE MOST OF THE THUNDERSTORMS ARE LOCATED AS OF 1:30 PM. THE STRONGEST OF THE STORMS WERE OVER AND JUST EAST OF THE BLUE RIDGE. THIS INCLUDES THE NORTHWEST AREAS OF THE FOLLOWING COUNTIES... NELSON... ALBEMARLE... AND MADISON. THESE STORMS WILL PRODUCE VERY HEAVY RAIN AND LIGHTNING... AND HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS TO 35 MILES AN HOUR. SOME MOUNTAIN STREAMS ALONG THE BLUE RIDGE WILL RISE VERY RAPIDLY. STAY ALERT... AND STAY TUNED FOR POSSIBLE WARNINGS LATER THIS AFTERNOON. STRONG
Special weather statement, Apr 18, 2:40 PM EDT, 2 hours 43 minutes before
VAZ056-181945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 240 PM EDT THU APR 18 2002 A THUNDERSTORM WILL MOVE NORTHEAST OVER SPOTSYLVANIA COUNTY BETWEEN 2:40 AND 3:40 THIS AFTERNOON. THIS STORM WILL QUICKLY PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND LIGHTNING. ALSO... GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL ARE POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THIS STORM. STRONG
Special weather statement, Apr 18, 3:06 PM EDT, 2 hours 17 minutes before
VAZ041-181945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 306 PM EDT THU APR 18 2002 A THUNDERSTORM WILL MOVE NORTHEAST OVER NORTHWEST FAUQUIER COUNTY BETWEEN 3:05 AND 3:45 THIS AFTERNOON. MARKHAM... DELAPLANE... AND SKY MEADOWS STATE PARK ARE ALL IN THE PATH OF THIS STORM. IT WILL QUICKLY PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND LIGHTNING. ALSO... GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL ARE POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THIS STORM. STRONG
Special weather statement, Apr 18, 3:24 PM EDT, 1 hour 59 minutes before
VAZ055-182030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 324 PM EDT THU APR 18 2002 A THUNDERSTORM WILL MOVE NORTHEAST OVER FREDERICKSBURG AND STAFFORD COUNTY BETWEEN 3:25 AND 4:25 THIS AFTERNOON. THIS STORM WILL QUICKLY PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND LIGHTNING. ALSO... GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL ARE POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THIS STORM. THIS STORM PRODUCED SOME POWER OUTAGES IN SPOTSYLVANIA COUNTY. STRONG
Local storm report, Apr 18, 4:59 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
459 PM EDT THU APR 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM FREDERICKSBURG VA WIND DAMAGE
04/18/02 FREDERICKSBURG TREES DOWN ON LINES AND
ROADWAYS.
0335 PM COUNTYWIDE VA WIND DAMAGE
04/18/02 SPOTSYLVANIA
CASThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 5:06 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 39 min |
Nearby
Flash Flood Warnings in Maryland, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.